Direct Donation


Thank you for your support!

Subscribe to The Indie Game Magazine

Order now!



Joomag

Magster

The Armed Traveler


Click above to purchase!
Discount Code for $2 off: SQWTN2013

Want to Advertise?

Please email me for pricing and terms!

Gun Blog Black List

The plot thickens…then turns into a pile of crap. Like a James Cameron movie.

I just realized how long it’d been since I’ve updated.  Or, more accurately, what all has happened since I last updated.

I made my last entry after having a terrible, horrible, no good, very bad night.

Let me explain.

No…there’s no time.

Let me sum up.

_____

I bought that gym membership, and went in on Wednesday evening to have my orientation (i.e. a tour of the circuit room).  After that, I attended my first aerobics class.

I lasted less than 15 minutes before I found it nearly impossible to catch my breath, my skin started turning unnatural colors, and my fingernails turned a grayish color.  They have mirrors all over the walls, see, so you can stare at yourself while you’re jumping around, in unison, with a bunch of people.

I admit, I’m out of shape, but I’m not THAT out of shape.  Something told me to not try to power through, so I put my equipment away, collected my things, and called my husband.  While I was waiting for him in the truck, I felt like I was dying.  He brought a blood pressure monitor with him, and my blood pressure was a little high.

I had a doctor’s appointment scheduled for Thursday morning, so we decided to just wait until then to do anything.  I was starting to feel a bit better, though still really crappy, and my idea of a good time doesn’t include going to the ER.

Thursday, we left the house at 8am, arrived at my gyno’s office, parked by the wrong building, walked halfway across campus to the correct building, sat in the waiting room for a couple of minutes, and I was called in.

I was weighed (holy shit, I’ve gained ten pounds in the past month!?!  WTF?!?), asked about my medications, and then my blood pressure was taken:  140/100.

The nurse left, and the doc came in and told me I needed to stop taking my birth control pills.  Since my blood pressure is usually so low, and the only thing that’s really changed in my life that would have that drastic of an effect on my health was the addition of the pills, he said it was better to quit them and be wrong than not quit them and be wrong about that.  Then he said that he was going to refer me to a cardiologist ASAP.

I got a same-day appointment, JB and I got some lunch, and then went to Stern Cardiovascular.  I got an EKG, and it was apparently normal.  Big surprise, right?

So the doc recommended a stress test.  If you’ve never had one, or don’t know anyone who’s had one, it’s where they take an ultrasound of your heart, attempt to get you to your target heart rate (via treadmill) while you’re strapped to an EKG, and then take another ultrasound of your heart.  Your blood pressure is taken in the midst of all of this, as well.

I got the results of that today.  Normal.

I was, however, slightly insulted at the instructions to “increase [my] daily activity.”  I realize that jumping into an aerobics class probably wasn’t the smartest move in the world, but before I started my birth control, I was able to do a 40-minute all-over workout DVD with no major issues except the pushups, and that was with me being just about as active as I am now.  The difference in weight, obviously, is pretty drastic, and I know that has something to do with it, but for fuck’s sake, y’all.  I don’t sit around and eat all day.

From what I understand, and what I’ve read, Loestrin 24e (the birth control I was taking) either works well for you, or you nearly die from it.  I was in the latter category.  I was also unaware of just how high the risk of weight gain from this pill was – apparently it’s pretty damned high, and with some of the stress I’ve been under, I’m sure my cortisol levels helped significantly with that over-40-pound weight gain over the past 4 months.  Yeah, you read that correctly.

So there’s no thyroid problem.  No liver failure (my enzymes were wonky on my follow-up bloodwork).  No infection.  I’m a victim of a poor matchup between body chemistry and hormone replacement.  Side effects include migraines, cramps (el oh el, lemme tell ya), the weight gain, bloating, chest pain, increased insomnia, increased depression, blah blah blah blah blah.  When I looked at some drug-rating websites (where the patients rate their experience with the drug), this list was almost identical to that of everyone else who rated it poorly.

Despite the discomfort and irritation of the past few days, I know I’m very lucky.  I have no permanent damage to my circulatory system.  Whatever has occurred is reversible, though obviously it’s going to take a bit of time.  I just wish I didn’t have to gain a shitload of weight and nearly have a stroke (twice!) before figuring all this out.

JB has, as I mentioned, been great about all of this.  There have been other unpleasant side effects of this pill that he’s taken in stride.   He’s put up with my frustration, my mood swings, my worrying, and other things that usually don’t spell “long-term success” when it comes to marriage.

So thanks for all of the good thoughts.  If I was allowed to have alcohol right now, I’d drink a toast to everyone who’s commented, worried, prayed, etc.

7 comments to The plot thickens…then turns into a pile of crap. Like a James Cameron movie.

  • on the contrary, i believe that putting up with your frustration, mood swings, etc. are exactly what spells road to success in a relationship… i apologize if i sound cliche, but if he can’t put up with you at your worst, then he doesn’t deserve you at your best. there’ll be a time when he needs you to put up with him, and you will… and both of you will be better for it. i hope that you can get all the physical issues worked out soon! have you tried something like a stationary bike? i despise physical activity, raising my heart rate, and sweating, but J got me a bicycle and put it on a trainer so i could do it indoors. it meets all the requirements for a good cardio workout while still allowing me to sit down. ;) for flexibility and muscle tone, i used to go to a Yoga class, but we couldn’t quite afford the membership, so now i just do it at home.

    on another note, i’ve been on the brink of writing you a letter for a couple weeks now, i just haven’t quite found the motivation to do so yet… it’s coming… soon…. i swear…

    • I meant that the situations weren’t ones that were good ones to have early on in a relationship…the fact that he’s putting up with them as well as he is, is amazing.

      It’s not like we’ve been keeping up well with each other via letter for a while now, so no worries. :-)

  • I’m glad you’ve finally found the cause of your problems, and I hope everything works out. A few days ago I posted to my twitter that I was going to quit taking my pills, and you responded with a request that I would ask my doctor first. I had been taking two Vitamin B Complex tablets every morning since October of last year. I was taking a class on nutrition at the time, and I had found out that some of the B vitamins give you loads of energy and keep you focused and improve your mood and a ton of other cool stuff, so I started taking them. Anyway, one day (last week I think?) I forgot to take them and I was really depressed all day…It got so bad that I thought I was going to wind up hurting someone, probably myself. I went to bed, woke up the next morning, and didn’t take the pills again. I dunno why, but I just felt like they were really becoming detrimental to my health, seeing as how I had become dependent on them for happiness. I was depressed that day too. It’s been a few days, and I’m still not as ecstatic about life as I was two weeks ago, but I am able to genuinely smile now, and I know it’s going to get better. And I’d like to say thanks for caring enough to recommend that I ask someone even though I didn’t. I’m just glad it’s turning out okay, and I hope the same for you.

    By the way, I have since quit using twitter in case you or anyone didn’t catch the memo. Thanks again.

    • The way you’d talked about it, I assumed you were on anti-depressants. B-vitamins probably won’t affect your mood that drastically on a day-to-day basis, but if you feel that it’s best for you to not take anything, well…there you go. :-)

      I’m sorry you’re not feeling well, and I hope things continue to improve.

  • Glad to hear all the problems were due to the pill and not something that can’t be fixed.

    You seem to have some bad luck with meds.

    And damn, I’d love to gain 10 pounds a month for a while.

  • WOW. I am so glad you finally found what was wrong. I can’t say I know the feeling, but I’ve seen what a load off it can be to finally get a diagnosis. Congratulations, and I hope things turn around fast and keeping going that way for you. (Up, that is.)

    And I bet the weight falls right off, too. I do know how *that* feels. :-) Good luck!